Montana, 2020

Winter Storm in Montana, February 24 to 25, 2020

February 24 to 25, 2020 · NWS BYZ · 1 event in 1 county or zone

Heavy snow, along with strong winds, resulted in drifting on highways.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Heavy snow, along with strong winds, resulted in drifting on highways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 24, 9:30 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 9:30 AM MST, 3 hours 30 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
930 AM MST Mon Feb 24 2020

.UPDATE...
Convergent area with light snow situated from Sheridan County in
Wyoming, to Rosebud and Custer is progged to gradually shift east
and/or dissipate by early afternoon. We have updated PoP's through
this morning to include current trends. Not totally trusting
models so left some low PoP's in for the afternoon in central
portions of CWA. Main event for tonight as trough dives
south/southeast and develops trowal like pattern over our eastern
zones. May be some pretty intense weather overnight in the east.
Areas of 4-6 and possibly locally to 8 inches possible in the
eastern sections tonight with brisk 20-30 mph winds. BT

&&

.DISCUSSION...

Monday through Tuesday night...

Strong divergence aloft and low to mid level frontogenesis has
allowed a band of moderate to strong snow showers to persist
near northeastern Yellowstone County and northern surrounding
counties, which is accompanying a surface low that's moving
southeast over eastern Montana. Earlier, winds up to 45 mph were
associated with this banding, and isolated gusts of this magnitude cannot
be ruled out as it moves east.

Ahead of the upper low and associated cold front that will pass
through eastern Montana today, strong mixing and surface pressure
gradient will set up and bring about widespread high winds across
the area, with gusts 45 to 55 mph possible, and locally higher
amounts possible from Big Timber through Judith Gap. Strong ascent
may inhibit the consistency of the high winds, but isolated gusts
of this magnitude are still likely. Winds will diminish late
Monday night into Tuesday morning. As the upper low begins to
wrap around in the afternoon, a second surge of snow will impact
southeastern Montana. Guidance is increasing the moisture influx
from the Pacific Northwest, hence slightly bringing up snow
amounts. 2-4 inches of snow is likely across much of SE Montana,
with locally higher amounts possible in Fallon and Carter
counties, and the northeast facing foothills of the Bighorn
Mountains. The mountains could receive 5-10 inches of snow. The
overlap of snow and winds in the evening will likely bring about
blowing snow as well. Snow will move out of the area by late
Tuesday morning. Depending on how far winds shift to be
northeasterly, the Beartooth foothills may also receive some
snow.

Broad upper ridging will return throughout Tuesday. Strong
pressure gradient looks to set up over the Beartooth Mountains
Tuesday night, bringing about gap winds near Livingston up to 45
mph. Highs on Monday will still reach the mid to upper 30s, then
lows expected to reach the teens. Tuesday will be relatively mild
despite the cold front passing through late Monday, and temps will
reach the low to mid 30s.

Vertz

Wednesday through Sunday...

Unstable northwest flow will persist across the area Wednesday and
Thursday. This will keep a chance for rain/snow showers in the
forecast as well as hold temperatures in the 30s and 40s.
Convective precipitation bands could produce some light snow
accumulations especially Wednesday night into Thursday morning.
Ridging aloft builds in from the west for Friday into the weekend.
This will bring an end to precipitation chances and boost
temperatures into the 50s to end the week. The overall pattern
will keep gusty winds in the forecast for the western foothills
(Livingston, Big Timber) through the week and into the weekend,
but right now wind speeds look to stay below advisory/warning
criteria. Chambers
&&

.AVIATION...

Light to moderate snow showers will continue this morning east of
KBIL from Treasure County east and south impacting KMLS and
eventually KBHK by late morning. Banding will likely persist over
KBHK throughout the day, before a second round of snow will impact
KMLS, KBHK and KSHR this afternoon through Tuesday morning,
bringing about localized IFR to LIFR conditions. Snow showers will
be in the vicinity of KBIL and KLVM this evening into tonight and
Tuesday morning, but are not expected to fully impact those
locations. Throughout the day, northwest surface winds will pick
up at all terminals, gusting 35-45 mph, with locally higher gusts
near K6S0 and K3HT. Vertz/Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 040 021/036 023/045 029/047 030/051 032/054 033/050
    1/N 41/U    01/B    22/O    10/U    00/U    12/O
LVM 035 018/036 023/043 029/044 027/051 030/052 032/046
    3/S 40/U    03/O    33/O    10/N    00/N    23/O
HDN 041 021/035 016/045 026/047 027/052 026/055 029/051
    4/S 82/S    01/E    23/O    10/U    00/U    12/O
MLS 036 020/031 015/038 022/042 025/048 025/052 028/048
    8/O 91/B    01/E    12/O    10/U    00/U    01/E
4BQ 038 020/031 013/039 023/042 025/048 024/052 027/049
    6/O 93/S    01/E    23/O    10/U    00/U    01/B
BHK 032 016/026 005/032 016/036 020/042 021/047 026/043
    8/S 91/E    01/B    21/B    10/U    00/U    01/E
SHR 035 017/029 009/039 023/041 023/046 023/052 026/046
    2/S 93/S    01/E    34/O    10/U    00/U    02/R

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 1 PM this afternoon to
      11 AM MST Tuesday FOR ZONES 30-31-36-57-58-138.
     Winter Weather Advisory in effect until 11 AM MST Tuesday FOR
      ZONES 32-33-37-171.
     High Wind Warning in effect until 9 PM MST this evening FOR
      ZONES 63-141-172-228.
WY...Winter Weather Advisory in effect until 11 AM MST Tuesday FOR
      ZONE 198.
     Winter Weather Advisory in effect from 2 PM this afternoon to
      11 AM MST Tuesday FOR ZONE 199.

&&

weather.gov/billings
Hazardous weather outlook, Feb 23, 3:59 PM MST, 21 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Billings MT
359 PM MST Sun Feb 23 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-240000-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
359 PM MST Sun Feb 23 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Accumulating snow and strong, gusty winds.

* WHERE...Across portions of central Montana...south central
  Montana...southeast Montana and north central Wyoming.

* WHEN...Tonight through Tuesday morning.

* ADDITIONAL DETAILS...Chances for snow will overspread the area
  tonight into Tuesday morning. 2 to 5 inches of snow possible in
  SE Montana, and 5 to 10 inches in the mountains. In addition,
  gusty winds in the foothills will overspread the area Monday
  through Monday evening, with gusts 40 to 60 mph possible. The
  winds will create patchy blowing snow.

* ADDITIONAL HAZARD CONCERNS...The combination of strong gusty
  winds and falling snow will create slick roads and poor
  visibility for travelers. In addition, dangerous crosswinds will
  affect area roads, creating hazardous travel for high profile
  vehicles.

&&

In the hours before

Local storm report, Feb 24, 8:50 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
850 AM MST MON FEB 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 NNE CLEARMONT         44.70N 106.33W
02/24/2020  M1.0 INCH        SHERIDAN           WY   COCORAHS

0800 AM     SNOW             2 WSW STORY             44.57N 106.93W
02/24/2020  M1.0 INCH        SHERIDAN           WY   COCORAHS

0818 AM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
02/24/2020  M52.00 MPH       BIG HORN           MT   MESONET

&&

STP
Local storm report, Feb 24, 9:31 AM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
931 AM MST MON FEB 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             6 E MELSTONE            46.59N 107.75W
02/24/2020  M3.5 INCH        ROSEBUD            MT   COCORAHS

0700 AM     SNOW             19 NNW BROADUS          45.67N 105.62W
02/24/2020  M1.0 INCH        POWDER RIVER       MT   COCORAHS

&&

STP
Local storm report, Feb 24, 10:05 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1005 AM MST MON FEB 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     NON-TSTM WND GST 7 S REEDPOINT           45.61N 109.56W
02/24/2020  M54.00 MPH       STILLWATER         MT   MESONET

&&

STP
Local storm report, Feb 24, 10:40 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1040 AM MST MON FEB 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             8 WSW LAME DEER         45.56N 106.76W
02/24/2020  M1.5 INCH        BIG HORN           MT   COCORAHS

&&

STP
Local storm report, Feb 24, 11:16 AM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1116 AM MST MON FEB 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             3 N COOKE CITY          45.06N 109.95W
02/24/2020  M2.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             2 N COOKE CITY          45.05N 109.94W
02/24/2020  M2.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             16 SW NYE               45.30N 110.07W
02/24/2020  M3.0 INCH        SWEET GRASS        MT   MESONET

&&

STP
Local storm report, Feb 24, 11:37 AM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1137 AM MST MON FEB 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 SE ROUNDUP            46.38N 108.43W
02/24/2020  M1.0 INCH        MUSSELSHELL        MT   COCORAHS

0700 AM     SNOW             6 ENE ROUNDUP           46.48N 108.42W
02/24/2020  M1.0 INCH        MUSSELSHELL        MT   COCORAHS

&&

STP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Carter

When
February 24, 1:00 PM MST to February 25, 10:00 AM MST
Where
Carter forecast zone
Reported by
Law Enforcement
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches was reported across the area. Highway lanes were drifted.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871205.